Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 151, NWS Duluth, MN

July 19, 2011Douglas County, Wisconsin; Carlton County, Pine County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 19, 2011, 2:14 PM CDT for Douglas County, Wisconsin; Carlton County, Pine County, Saint Louis County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2011, 2:14 PM CDT (19:14 UTC)
Expired
Jul 19, 2011, 3:00 PM CDT
In force
46 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Carlton County, MN, Pine County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 31 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:28 PM CDTTSTM WND DMGMahtowa, MNNUMBEROUS MAPLE TREES DOWN
Jul 19, 3:00 PM CDTTSTM WND DMG2 E Cromwell, MNSEVERAL 9 INCH DIAMETER TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:07 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5144 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KDLH 191914
SVRDLH
MNC017-115-137-WIC031-192000-
/O.NEW.KDLH.SV.W.0151.110719T1914Z-110719T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
214 PM CDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARLTON COUNTY IN NORTHEAST MINNESOTA...
  NORTHEASTERN PINE COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTH CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...
  WEST CENTRAL DOUGLAS COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 300 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CROMWELL...OR 33 MILES WEST OF DULUTH...AND MOVING SOUTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAWYER AROUND 225 PM CDT.
  MAHTOWA AROUND 230 PM CDT.
  CARLTON AROUND 235 PM CDT.
  SCOTTS CORNER AND WRENSHALL AROUND 240 PM CDT.
  PLEASANT VALLEY AROUND 245 PM CDT.
  HOLYOKE AROUND 250 PM CDT.
  FOXBORO AND PATZAU AROUND 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

IF NO INDOOR SHELTER IS AVAILABLE...GO TO A HARD TOPPED VEHICLE WITH 
WINDOWS CLOSED. 
&&

LAT...LON 4660 9198 4630 9242 4664 9305 4688 9279
TIME...MOT...LOC 1912Z 305DEG 33KT 4672 9277
WIND...HAIL 70MPH 1.00IN

$$

CLC
2 follow-up statements
039 
WWUS53 KDLH 191925
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT TUE JUL 19 2011

MNC017-115-137-WIC031-192000-
/O.CON.KDLH.SV.W.0151.000000T0000Z-110719T2000Z/
CARLTON MN-PINE MN-ST. LOUIS MN-DOUGLAS WI-
225 PM CDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
DOUGLAS...SOUTH CENTRAL ST. LOUIS...NORTHEASTERN PINE AND CARLTON
COUNTIES UNTIL 300 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CARLTON TO BARNUM...MOVING
SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CARLTON...THOMSON...ESKO AND SCOTTS CORNER AROUND 230 PM CDT.
  WRENSHALL AND NEMADJI AROUND 235 PM CDT.
  PLEASANT VALLEY AROUND 240 PM CDT.
  NICKERSON AND HOLYOKE AROUND 245 PM CDT.
  PATZAU AND FOXBORO AROUND 250 PM CDT.
  
THE STORMS WILL PASS OVER INTERSTATE 35 FROM MOSSE LAKE TO ESKO.  IF 
YOU ARE DRIVING ON THE INTERSTATE YOU MAY WANT TO PULL OVER UNTIL 
THE STORMS PASS.  SLOW DOWN IN THE STORMS AND USE YOUR LIGHTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4660 9198 4630 9242 4664 9305 4688 9279
TIME...MOT...LOC 1924Z 305DEG 33KT 4665 9250 4650 9273
WIND...HAIL 60MPH 1.00IN

$$

CLC
527 
WWUS53 KDLH 191946
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
246 PM CDT TUE JUL 19 2011

MNC137-191955-
/O.CAN.KDLH.SV.W.0151.000000T0000Z-110719T2000Z/
ST. LOUIS MN-
246 PM CDT TUE JUL 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ST. LOUIS COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4658 9270 4675 9253 4669 9230 4667 9230
      4666 9227 4666 9220 4660 9198 4630 9242
TIME...MOT...LOC 1945Z 301DEG 30KT 4652 9223 4637 9247

$$

MNC017-115-WIC031-192000-
/O.CON.KDLH.SV.W.0151.000000T0000Z-110719T2000Z/
CARLTON MN-PINE MN-DOUGLAS WI-
246 PM CDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
DOUGLAS...NORTHEASTERN PINE AND EASTERN CARLTON COUNTIES UNTIL 300 PM
CDT...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FOXBORO TO NICKERSON...MOVING
SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLYOKE BY 250 PM
  HARLIS AND PATZAU AROUND 250 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
DAMAGING WINDS...LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4658 9270 4675 9253 4669 9230 4667 9230
      4666 9227 4666 9220 4660 9198 4630 9242
TIME...MOT...LOC 1945Z 301DEG 30KT 4652 9223 4637 9247
WIND...HAIL 60MPH 1.00IN

$$
CC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:06 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 19, 1:06 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
106 PM CDT TUE JUL 19 2011

.AVIATION...18Z TAF ISSUANCE...
SCATTERED SHRA AND TSTMS ALONG WITH REDUCED VSBYS DUE TO SMOKE
FROM CANADIAN WILDFIRES WILL BE FOUND OVER THE REGION THROUGH THE
EVENING. VERY LOW CONFIDENCE IN TRACK AND TIMING OF STORMS SO KEPT
PREVAILING VCSH AND CB IN ALL TAFS THROUGH THE NIGHT. WHERE THERE
ARE STORMS...EXPECT GUSTY WINDS AND VERY HEAVY RAINFALL. WINDS
WILL INCREASE OUT OF THE SOUTHWEST OVERNIGHT/WEDNESDAY. INTRODUCED
LLWS FOR ALL LOCATIONS EXCEPT KINL AFT 06Z.

&&

.PREV DISCUSSION... /ISSUED 951 AM CDT TUE JUL 19 2011/

UPDATE...ADJUSTED POPS UPWARD AHEAD OF THE SHOWERS AND STORMS
MOVING THROUGH THE SOUTHERN FA. REST OF FORECAST UNCHANGED.

PREV DISCUSSION... /ISSUED 254 AM CDT TUE JUL 19 2011/

DISCUSSION...THROUGH WEDNESDAY.

FORECAST FOCUS WILL CONTINUE TO BE ON THUNDERSTORM CHANCES AND
TEMPERATURES.

LARGE UPPER HIGH/RIDGE THAT HAS BEEN IN PLACE FOR DAYS...WILL DAMPEN
OVER THE NEXT 24-36 HOURS AS A DEEPER TROUGH MOVES INTO SK/NORTHERN
PLAINS ON WEDNESDAY.

SURFACE BOUNDARY STRETCHED FROM NORTHERN SOUTH DAKOTA THROUGH
CENTRAL-SOUTHERN MINNESOTA INTO WISCONSIN THIS MORNING. THE LLJ HAS
BEEN DEVELOPING OVER THE PAST FEW HOURS AS KMPX VWP AND WOOD LAKE
PROFILER SHOW VEERING 925-850MB WINDS. 925MB WINDS HAVE BECOME
SOUTHERLY AND HAVE INCREASED TO 30KT PER WOOD LAKE PROFILER.
THUNDERSTORMS HAVE DEVELOPED IN RESPONSE OVER SOUTHEAST NORTH
DAKOTA...AND WE EXPECT COVERAGE OF STORMS TO INCREASE OVER THE NEXT
COUPLE HOURS...AND MAINLY AFFECT OUR SOUTHWEST ZONES WHERE WE PUT
HIGHEST POPS. SPC MESO PAGE SHOWS AROUND 40KT OF DEEP LAYER SHEAR
MLCAPE OF 500-100J/KG IN OUR SOUTHERN CWA. STABILITIES SHOULD DROP
FURTHER THROUGH THE MORNING...AND WE COULD SEE SOME STRONG TO SEVERE
STORMS THIS MORNING...ALONG WITH HEAVY RAIN DUE TO PERSISTENT LOW
LEVEL JET OVER THE SLOWING RETREATING SURFACE BOUNDARY. HIGH RES
MODELS MAINLY PLACE STORMS OVER OUR SOUTHERN CWA TODAY...WITH LITTLE
REDEVELOPMENT AFTER A COMPLEX OF STORMS MOVES THROUGH. WE WILL KEEP
CHANCE POPS FOR MUCH OF THE CWA THROUGH THE AFTERNOON AS MODELS HAVE
BEEN SHOWING INCREASING MOISTURE TRANSPORT INTO THE CWA AND BOUNDARY
CONTINUES TO SLOWLY LIFT NORTH.

MUCH OF THE CWA IS OUTLOOKED WITH A SLIGHT RISK FOR SEVERE STORMS
TODAY INTO TONIGHT. HODOGRAPHS FROM BOTH THE NAM/ECMWF SHOW STRONGLY
CURVED PROFILES AS THAT SURFACE BOUNDARY NEARS. IF/ONCE STORMS
REDEVELOP THIS AFTERNOON/EVENING...WE COULD SEE SOME VERY STRONG
THUNDERSTORMS AND AGREE WITH SPC ON HIGHER PROBABILITIES OF A
TORNADO IN OUR SOUTHERN CWA.

ALL MODELS AGREE ON INCREASING LOW-MID LEVEL TEMPERATURES
TONIGHT...WITH MOST OF CWA UNDER 13-14C 700MB TEMPS BY 12Z
WED...WITH THEM INCREASING FURTHER WEDNESDAY OVER OUR EASTERN HALF.
STRENGTHENING LLJ WILL COMBINE WITH PLENTIFUL MOISTURE TONIGHT TO
MAINTAIN/DEVELOP THUNDERSTORMS. NOT SURE WHAT THE COVERAGE WILL
BE...OR EXACT PLACEMENT OF STORMS...SO HAVE A LARGE AREA OF 30-50
POPS...WITH LOWEST OVER OUR SOUTHWEST WHICH WILL SEE WEAKER LIFT AND
WARMER LOW-MID LEVEL TEMPS.

AS BOUNDARY LIFTS NORTH WEDNESDAY...PRECIP CHANCES WILL DIMINISH
FROM SOUTH TO NORTH. WE KEPT LOW POPS OVER MOST AREAS...WITH
SLIGHTLY HIGHER NORTH. CWA MAY BECOME CAPPED...AND MODELS ARE
SUGGESTING STORMS FORMING RIGHT ALONG OR BEHIND A COLD FRONT THAT
MOVE INTO THE CWA WEDNESDAY AFTERNOON.

CLOUD COVER FROM DEVELOPING CONVECTION WILL MAKE TEMPERATURE
FORECAST A CHALLENGE TODAY...BUT GENERALLY THINKING UPPER 80S TO
LOWER 90S AGAIN FOR AREAS AWAY FROM LAKE SUPERIOR. WE WILL KEEP HEAT
HEADLINES AS IS...HEAT INDICES WILL CLIMB HIGHER WEDNESDAY.

EXTENDED...WEDNESDAY NIGHT THROUGH MONDAY...

A STRONG UPPER LEVEL S/W AND ASSOCIATED SFC TROUGH WILL PUSH THROUGH
NRN MN WEDNESDAY EVENING AND...WHEN COMBINED WITH A VERY HOT/HUMID
AND UNSTABLE AIR MASS...WILL TRIGGER SOME THUNDERSTORMS ACROSS
EXTREME NRN MN. A WARM LAYER OF AIR IN THE MID/LOW-LEVELS...12-14
DEG C AT 700MB...IN THE LATE AFTERNOON OVER MUCH OF THE REGION WILL
KEEP THE ATMOSPHERE CAPPED MUCH OF THE DAY...HOWEVER THERE IS
EXPECTED TO BE ENOUGH FORCING ALOFT AND AT THE SFC...AND SUFFICIENT
HEATING AND DESTABILIZATION OF THE BL TO TRIGGER A FEW STORMS ACROSS
THE NRN HALF OF THE FORECAST AREA. SOME OF THESE STORMS COULD BECOME
STRONG-SEVERE. THE DAY 2 CONVECTIVE OUTLOOK FROM SPC GIVE FURTHER
DETAILS OF THIS SCENARIO. HIGH PRESSURE AT THE SFC BUILDS IN ON
THURSDAY AND BRINGS IN SLIGHTLY DRIER/COOLER AIR...ALONG WITH
MINIMAL PRECIP CHANCES. THE NEXT SYSTEM SLIDES INTO THE REGION FROM
THE WEST ON FRIDAY AND SATURDAY...WHICH WILL BRING ADDITIONAL
CHANCES FOR SHOWERS AND T-STORMS TO MUCH OF THE NORTHLAND.
CONDITIONS DRY OUT BY SUNDAY AND MONDAY. TEMPERATURES WILL BEGIN A
COOLING TREND DURING THE PERIOD...WITH HIGHS IN THE 70S AND
80S...AND LOWS IN THE 50S AND 60S.

&&

.POINT TEMPS/POPS...
DLH  71  92  65  84 /  40  30  20  10
INL  72  89  65  80 /  40  50  30  10
BRD  77  95  67  84 /  20  20  20  10
HYR  75  94  69  87 /  40  20  20  10
ASX  72  94  69  87 /  50  30  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR MNZ025-
     033>038.

     HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR MNZ010-011-018-019-
     026.

WI...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR WIZ001>004-
     006>009.

LS...NONE.
&&

SHORT TERM...GSF
EXTENDED/AVAITION....GRANING
Hazardous weather outlook, Jul 19, 4:39 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
439 AM CDT TUE JUL 19 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
439 AM CDT TUE JUL 19 2011

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...SOME OF WHICH MAY
BE SEVERE...MAINLY THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE
STORM MAY AFFECT AREAS ALONG AND SOUTHWEST OF A LINE FROM LAKE
WINNIBIGOSHISH TO PINE CITY YET THIS MORNING. THE MAIN THREATS WILL BE
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. A TORNADO IS ALSO
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER SOUTHERN
PORTIONS OF THE NORTHLAND.

HEAT ADVISORIES AND WARNINGS CONTINUE TO BE IN EFFECT FOR MUCH OF
THE NORTHLAND...EXCEPT THE ARROWHEAD. HEAT INDICES WILL BE HIGHEST
OVER SOUTHERN AREAS TODAY. SEE THE LATEST WEATHER MESSAGE AND
FORECAST FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...SOME OF WHICH MAY BE SEVERE OVER FAR NORTHERN MINNESOTA
WEDNESDAY AND OVER ALL AREAS WEDNESDAY NIGHT. A CHANCE FOR
THUNDERSTORMS WILL RETURN TO THE NORTHLAND THURSDAY NIGHT THROUGH
SUNDAY.

HEAT ADVISORIES AND WARNINGS WILL CONTINUE WEDNESDAY ACROSS MUCH
OF THE NORTHLAND. HEAT INDICES WILL BE HIGHEST OVER SOUTHERN
AREAS TODAY. SEE THE LATEST WEATHER MESSAGE AND FORECAST FOR
ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. MOST
LIKELY TIME WILL BE LATER THIS AFTERNOON INTO TONIGHT.

LSZ121-140>148-201030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
357 AM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...SOME OF WHICH
MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY THROUGH MUCH OF THE
PERIOD...WITH A BREAK THURSDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 19, 10:23 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1023 AM CDT TUE JUL 19 2011

MNZ019-025-026-035-191600-
CENTRAL ST. LOUIS-NORTH CASS-NORTHERN AITKIN-SOUTH ITASCA-
1023 AM CDT TUE JUL 19 2011

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER THE LAKE WINNIE
AREA...

AT 1014 AM CDT...THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER NORTHERN
MINNESOTA ESPECIALLY IN THE LAKE WINNIBIBGOSHISH AREA. THE STORMS
WERE MOVING EAST AT 25 MPH AND WILL AFFECT THE GRAND RAPIDS AREA.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  BLACKBERRY BY 1025 AM...
  COHASSET BY 1030 AM...
  POKEGAMA DAM BY 1035 AM...
  WHIPHOLT AND COLERAINE BY 1045 AM...
  GRAND RAPIDS BY 1050 AM...
  NASHWAUK AND BREVIK BY 1055 AM...
  PENGILLY AND DAYS HIGH LANDING BY 1100 AM...

BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR.

WHEN THUNDER ROARS...GO INDOORS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4742 9291 4695 9343 4687 9438 4727 9466
      4721 9397 4742 9356

CC
Special weather statement, Jul 19, 10:37 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1037 AM CDT TUE JUL 19 2011

MNZ010-018-025-026-191600-
KOOCHICHING-NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
1037 AM CDT TUE JUL 19 2011

...RAPIDLY DEVELOPING THUNDERSTORMS...

AT 1028 AM CDT...NUMEROUS THUNDERSTORMS HAVE DEVELOPED AND WERE
IMPACTING NORTHERN MINNESOTA INCLUDING NORTHERN ITASCA AND NORTHERN
CASS COUNTIES...INCLUDING THE LAKE WINNIE AREA. THE STORMS WERE
MOVING EAST AT 25 MPH.

THESE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND HEAVY DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  DAYS HIGH LANDING AND BALL CLUB BY 1100 AM...

BOATERS ON AREA LAKES SHOULD SEEK SHELTER.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4742 9464 4742 9443 4777 9444 4789 9442
      4745 9346 4719 9386 4726 9468 4732 9468

CC/CP
Special weather statement, Jul 19, 11:09 AM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1109 AM CDT TUE JUL 19 2011

MNZ010-018-019-025-026-035-037-191700-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-KOOCHICHING-NORTH
CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH ITASCA-
1109 AM CDT TUE JUL 19 2011

...THUNDERSTORMS CONTINUE OVER THE NORTHLAND...

AT 1100 AM CDT...NUMEROUS THUNDERSTORMS CONTINUED IMPACTING NORTHERN
MINNESOTA INCLUDING ITASCA COUNTY. THE STORMS WERE GENERALLY NORTH
AND EAST OF GRAND RAPIDS. THESE STORMS WERE MOVING EAST AT 30 MPH
AND WILL MOVE INTO ST. LOUIS COUNTY LATE THIS MORNING.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  KEEWATIN AND BALL CLUB BY 1110 AM...
  WARBA AND SILICA BY 1115 AM...
  BENA AND BLACKBERRY BY 1120 AM...
  BOY RIVER AND HIBBING BY 1125 AM...
  GOODLAND AND LITTLE SWAN BY 1135 AM...
  MEADOWLANDS BY 1140 AM...
  BUHL BY 1145 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4742 9444 4745 9442 4799 9444 4799 9442
      4752 9251 4682 9271 4724 9445

CC/CP
Special weather statement, Jul 19, 12:13 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1213 PM CDT TUE JUL 19 2011

MNZ010-018-025-026-035-191745-
KOOCHICHING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH ITASCA-
1213 PM CDT TUE JUL 19 2011

...THUNDERSTORMS WILL CONTINUE TO LINGER OVER THE LAKE WINNIE AREA...

AT NOON CDT...THUNDERSTORMS CONTINUE TO MOVE OVER NORTHERN
MINNESOTA. STORMS WERE LOCATED IN NORTHERN ITASCA COUNTY...NORTH OF
GRAND RAPIDS AND CONTINUE TO BUILD BACKWARDS TO THE NORTHWEST MOVING
EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND PONDING OF WATER IN
LOW AREAS ARE POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  MAX AND OSLUND BY 1210 PM...
  INGER BY 1215 PM...
  SPRING LAKE BY 1220 PM...
  JESSIE LAKE AND BALL CLUB BY 1225 PM...
  BOWSTRING AND TALMOON BY 1230 PM...
  DEER RIVER AND MARCELL BY 1235 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BOATERS ON LAKE WINNIE AND OTHER AREA LAKES ARE ADVISED TO SEEK
SHELTER FROM THE STORMS. MORE THUNDERSTORMS COULD AFFECT THE AREA
THIS AFTERNOON.

LAT...LON 4742 9463 4742 9443 4797 9443 4765 9316
      4701 9334 4735 9465

CC/CP
Local storm report, Jul 19, 12:46 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1246 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     10 N GRAND RAPIDS       47.37N 93.52W
07/19/2011  E50 MPH          ITASCA             MN   TRAINED SPOTTER

&&

SCW
Special weather statement, Jul 19, 1:42 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
142 PM CDT TUE JUL 19 2011

MNZ019-035-037-038-WIZ001-191915-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTHERN
AITKIN-PINE-
142 PM CDT TUE JUL 19 2011

...THUNDERSTORMS APPROACHING THE TWIN PORTS...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS WAS NEAR
FLOODWOOD...MOVING SOUTHEAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS AROUND 40
MPH...VERY HEAVY DOWNPOURS...AND SMALL HAIL

* THE THUNDERSTORM WILL REACH THE COMMUNITIES OF...
  BROOKSTON AND ALBORN AROUND 155 PM...
  BURNETT AND CLOQUET AROUND 200 PM...
  TWIG...ADOLPH AND HERMANTOWN AROUND 215 PM...
  DULUTH...SUPERIOR HARBORS AROUND 220 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4638 9231 4681 9329 4722 9270 4687 9195
      4682 9199 4679 9207 4674 9205

GRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:47 PM CDTSevere Thunderstorm WarningDLHDouglas58 min
Jul 19, 3:03 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn27 min
Jul 19, 4:14 PM CDTSpecial Weather StatementDLHDouglas46 min
Jul 19, 4:41 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Washburn49 min
Jul 19, 5:04 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Sawyer, Washburn41 min
Jul 19, 5:44 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn46 min
Jul 19, 6:42 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn33 min
Jul 19, 6:43 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas32 min
Jul 19, 6:52 PM CDTTornado WarningDLHBurnett, Douglas27 min
Jul 19, 6:56 PM CDTSevere Thunderstorm WarningDLHPrice19 min
Jul 19, 6:05 AM CDTSpecial Weather StatementDLHWadena115 min
Jul 19, 7:00 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing60 min
Jul 19, 7:05 AM CDTAreal Flood AdvisoryDLHCass, Crow Wing3 hr
Jul 19, 7:30 AM CDTSpecial Weather StatementDLHAitkin, Crow Wing15 min
Jul 19, 7:48 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing42 min
Jul 19, 8:27 AM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing63 min
Jul 19, 9:40 AM CDTSpecial Weather StatementDLHPine35 min
Jul 19, 10:23 AM CDTSpecial Weather StatementDLHCass37 min
Jul 19, 10:37 AM CDTSpecial Weather StatementDLHItasca23 min
Jul 19, 11:09 AM CDTSpecial Weather StatementDLHItasca51 min
Jul 19, 12:13 PM CDTSpecial Weather StatementDLHItasca32 min
Jul 19, 12:41 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca, Saint Louis49 min
Jul 19, 1:33 PM CDTSevere Thunderstorm WarningDLHCass, Itasca42 min
Jul 19, 1:42 PM CDTSpecial Weather StatementDLHCarlton33 min
Jul 19, 3:17 PM CDTSpecial Weather StatementDLHItasca58 min
Jul 19, 3:23 PM CDTSpecial Weather StatementDLHAitkin, Carlton52 min
Jul 19, 4:30 PM CDTAreal Flood AdvisoryDLHItasca6 hr
Jul 19, 6:31 PM CDTSpecial Weather StatementDLHPine14 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.